Oklahoma, 2007

Tornadoes and Hail in Oklahoma, April 23, 2007

April 23, 2007 · NWS OUN · 4 events in 2 counties and zones

A warm front moved north through Oklahoma during the morning and afternoon of the 23rd bringing with it very warm and moist air. Also, a dryline moved eastward through the Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A warm front moved north through Oklahoma during the morning and afternoon of the 23rd bringing with it very warm and moist air. Also, a dryline moved eastward through the Texas panhandle. Thunderstorms developed over the northeast Texas panhandle and far northwest Oklahoma during the late afternoon hours. Tornadoes were reported over Harper county, with hail also reported in Ellis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 23, 2:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT MON APR 23 2007

.DICUSSION...
TWO MAIN CONCERNS THIS AFTERNOON.  THE FIRST BEING THE POSSIBILITY
OF SEVERE WEATHER TONIGHT AND THE SECOND BEING THE SEVERE WEATHER
EVENT PROGGED FOR TOMORROW.

TONIGHT...APPEARS BEST CHANCES FOR SEVERE WEATHER ARE ACROSS NW OK
NEAREST TO DRYLINE/WARM FRONT INTERSECTION AND WHERE THE NOSE OF THE
JET WILL EJECT FROM THE BASE OF THE TROUGH. THIS ACTION MAY MISS OUR
COUNTIES TO THE NORTH AND WEST. HOWEVER...OTHER STORMS MAY DEVELOP
ACROSS THE TEXAS PANHANDLE AND MOVE INTO WESTERN OKLAHOMA OR NORTH
TEXAS LATER THIS AFTERNOON OR TONIGHT. HOWEVER...WITHOUT A CLEAR
FOCUS FOR CONVECTION...WHEN AND WHERE CONVECTION WILL DEVELOP/MOVE
REMAINS UNCERTAIN.  CURRENT THINKING IS STORMS WILL DEVELOP ALONG
THE DRYLINE/NEAR THE CAPROCK AND MOVE NORTHEAST.

TOMORROW APPEARS TO BE THE BIGGER EVENT. DRYLINE GETS A PUSH
OVERNIGHT... HOWEVER... BOTH THE GFS AND NAM SLOW EASTWARD PROGRESS
OF THE DRYLINE COMPARED TO PREVIOUS RUNS. THUS...WE HAVE MOVED
HIGHEST POPS/CHANCES OF SEVERE WEATHER BACK FARTHER WEST TO ROUGHLY
AN ALVA/LAWTON/WICHITA FALLS LINE.  FORECAST SOUNDINGS SUGGESTING
CAPE VALUES BETWEEN 2500-3500 J/KG...LITTLE CIN AND GOOD SHEAR AS
EARLY AS EARLY AFTERNOON. THUS...DEVELOPMENT ALONG THE DRYLINE MAY
START AS EARLY AS 18Z. HOWEVER...MODELS ARE ALSO SUGGESTING SOME
ONGOING STORMS IN THE MORNING AIDED BY THE LOW LEVEL JET...WHICH MAY
HAVE SOME IMPACT ON STORM DEVELOPMENT LATER IN THE DAY.

UPPER LOW SCOOTS ALONG/NEAR THE OKLAHOMA/KANSAS BORDER ON WEDNESDAY.
HAVE A LINGERING CHANCE OF SHOWERS/STORMS NEAR THE UPPER LOW WHERE
WE COULD SEE SOME COLD CORE DEVELOPMENT. AFTER THE UPPER LOW EXITS
THE AREA LATE WEDNESDAY THE REST OF THE FORECAST PERIOD REMAINS DRY
AS WE BECOME UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE PER 6Z RUN
OF THE GFS AND THE EUROPEAN.  LATEST RUN OF THE GFS BRINGS ANOTHER
SHORT WAVE DOWN FRIDAY INTO SATURDAY. HAVE OPTED NOT TO RUN WITH
THIS FEATURE DUE TO THE LACK OF MODEL CONSISTENCY RUN TO RUN AND
ERONEOUS CONVECTIVE FEEDBACK. THIS FEATURE WILL HAVE TO BE WATCHED
FOR POSSIBLE STORMS THIS WEEKEND. CURRENTLY HAVE 80 DEGREE TEMPS
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  77  55  67 /  30  60  40  20
HOBART OK         66  78  51  69 /  40  40  30  10
WICHITA FALLS TX  67  80  55  74 /  40  50  30  10
GAGE OK           61  75  45  64 /  60  40  40  20
PONCA CITY OK     64  76  54  63 /  40  60  60  30
DURANT OK         68  76  61  73 /  20  60  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Apr 23, 5:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT MON APR 23 2007

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
FAR NORTHWEST OKLAHOMA. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
EXIST THROUGH TONIGHT OVER ALL BUT FAR SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NEAR AND NORTHWEST OF A LINE
EXTENDING FROM ALVA...TO WOODWARD...TO CHEYENNE. THE SLIGHT RISK
AREA COVERS ALL OF WESTERN NORTH TEXAS AND OKLAHOMA LOCATIONS WEST
OF A LINE EXTENDING FROM PONCA CITY...TO SHAWNEE...TO MADILL.

TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE WEATHER IS FROM EARLY
THIS EVENING THROUGH ABOUT MIDNIGHT...MAINLY ACROSS THE MODERATE
RISK AREA. HOWEVER...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL
ALSO BE POSSIBLE THIS EVENING ACROSS OTHER AREAS OF WESTERN OKLAHOMA.

IMPACTS...
THE PRIMARY HAZARDS WILL BE GOLFBALL-SIZE HAIL AND WIND GUSTS TO
70 MPH. TORNADOES WILL ALSO BE POSSIBLE THIS EVENING ACROSS THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
THROUGH THE EVENING.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED THIS EVENING
FROM THE TEXAS PANHANDLE INTO PARTS OF WESTERN OKLAHOMA ALONG AND
EAST OF A DRY LINE WHICH EXTENDED SOUTHWARD THROUGH CENTRAL PARTS OF
THE TEXAS AND OKLAHOMA PANHANDLES. THE STRONG DEEP LAYER SHEAR AND
FAVORABLE INSTABILITY WILL SUPPORT SEVERE THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
THREATS ALTHOUGH TORNADOES WILL BE POSSIBLE THROUGH THE EVENING
HOURS...ESPECIALLY OVER NORTHWEST PARTS OF OKLAHOMA...AS A LOW-LEVEL
JET INCREASES AND INTERACTS WITH DISCRETE STORMS.

OTHER THUNDERSTORMS DEVELOPING NEAR THE DRYLINE BETWEEN MIDLAND AND
LUBBOCK WILL MOVE NORTHEASTWARD TOWARD WESTERN NORTH TEXAS THIS
EVENING. THESE THUNDERSTORMS ARE BEING AIDED BY AN UPPER LEVEL
DISTURBANCE MOVING NORTHEASTWARD OUT OF NORTHERN MEXICO.  THESE
STORMS MAY MOVE INTO WESTERN PORTIONS OF NORTH TEXAS LATER TONIGHT.
INSTABILITY AND STRONG VERTICAL SHEAR WILL ALSO BE FAVORABLE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS
WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON TUESDAY OVER
AREAS NEAR AND EAST OF A LINE EXTENDING FROM ALVA...TO
WEATHERFORD...TO WICHITA FALLS. A SLIGHT RISK AREA COVERS LOCATIONS
WEST OF THIS MODERATE RISK.

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY TUESDAY MORNING
OVER THE MODERATE AND SLIGHT RISK AREAS...BUT THE MOST SIGNIFICANT
SEVERE WEATHER IS EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON
HOURS IN THE MODERATE RISK AREA. THE MAIN HAZARDS ACROSS THE SLIGHT
RISK AREA WILL BE QUARTER SIZE HAIL AND 60 MPH WINDS...WHILE TENNIS
BALL SIZE HAIL...WIND GUSTS IN EXCESS OF 70 MPH...AND TORNADOES...
WILL BE POSSIBLE IN THE MODERATE RISK. IN ADDITION...FLASH FLOODING
TYPE RAINS WILL BE POSSIBLE NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR TUESDAY AFTERNOON AND EVENING.

THUNDERSTORMS MAY REDEVELOP ACROSS NORTHERN OKLAHOMA WEDNESDAY
AFTERNOON AS THE MAIN UPPER-STORM MOVES OVER THAT AREA...WITH
MARGINALLY SEVERE-SIZED HAIL THE MAIN CONCERN.

OTHER HAZARDOUS WEATHER...
THE FIRE DANGER MAY REACH CRITICAL LEVELS TUESDAY AFTERNOON WEST OF
THE DRYLINE...AS STRONG WINDS...LOW HUMIDITIES...AND WARM
TEMPERATURES DEVELOP.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11/02

In the hours before

Special weather statement, Apr 23, 4:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT MON APR 23 2007

OKZ004-009-232230-
HARPER OK-ELLIS OK-
510 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF MAY AT 509 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM BETWEEN GAGE AND MAY. STORM
INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

BURKE
Special weather statement, Apr 23, 4:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT MON APR 23 2007

OKZ004-009-232245-
HARPER OK-ELLIS OK-
522 PM CDT MON APR 23 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 5 MILES SOUTH OF MAY...AND NEAR
GAGE...AND 15 MILES SOUTHWEST OF CATESBY AT 522 PM CDT...
MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY WAS
INCREASING...AND SEVERE WEATHER COULD DEVELOP RAPIDLY.

BURKE

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado. Local standard time, as filed.

Hail, Ellis

When
April 23, 5:00 PM CST
Where
Ellis County, 3 mi N of Catesby
Measured
0.75 in hail
Reported by
Public
Coordinates
36.543, -99.970

Tornado, Harper

When
April 23, 5:14 PM CST
Where
Harper County, 8 mi SSW of Buffalo
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
36.723, -99.675

An NWS cooperative observer and media chasers observed a small tornado that touched down briefly about 8 miles south-southwest of Buffalo. No damage was reported.

Hail, Harper

When
April 23, 5:33 PM CST
Where
Harper County, Laverne
Measured
2 in hail
Reported by
Public
Coordinates
36.720, -99.900

Hail fell for approximately 10 minutes.

Tornado, Harper

When
April 23, 5:51 PM CST
Where
Harper County, 4 mi NE of Laverne
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
NWS Employee
Coordinates
36.761, -99.849

An off-duty NWS meteorologist observed a tornado approximately 4 miles northeast of Laverne. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30154, 30543, 30155, 30544.